Nebraska, 2014Damaging Wind in Nebraska, August 24, 2014
August 24, 2014 · NWS OAX · 1 event in 1 county or zone
Isolated thunderstorms develop just behind a weakening cold front as the low level jet increased during the evening of August 24th. The thunderstorms were generally non-severe and continued into the morning of August 25th, but an isolated microburst did occur in parts of Jefferson County in southeast Nebraska.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorms develop just behind a weakening cold front as the low level jet increased during the evening of August 24th. The thunderstorms were generally non-severe and continued into the morning of August 25th, but an isolated microburst did occur in parts of Jefferson County in southeast Nebraska.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 24, 10:29 PM CST, 46 minutes earlier.
Area forecast discussion, Aug 24, 10:29 PM CST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1129 PM CDT SUN AUG 24 2014
.SHORT TERM...(TONIGHT THROUGH WEDNESDAY)
ISSUED AT 300 PM CDT SUN AUG 24 2014
OVERALL...DID NOT REALLY MAKE ANY SIGNIFICANT CHANGES TO PREVIOUS
FORECASTS. TSTM CHANCES AND POTENTIAL FOR HEAVY RAIN BOTH MONDAY
NIGHT AND TUESDAY NIGHT ARE THE MAIN CONCERNS. THE CHANCE OF
SEVERE STORMS STILL SEEMS FAIRLY SMALL...AT LEAST FOR ANY
WIDESPREAD SEVERE ACTIVITY.
UPPER AIR CHARTS FROM 12Z SHOWED THE FOLLOWING. AT 300 MB...TWO JET
SEGMENTS WERE NOTED. FIRST WAS DIGGING SOUTH ALONG THE WEST COAST
OF THE PACIFIC NORTHWEST (95 KNOTS) AND THE OTHER WAS PUNCHING
NORTHEAST FROM SOUTHWEST SOUTH DAKOTA (80 KNOTS). THE SECOND JET
MAX WAS ON THE SOUTHEAST EDGE OF THE CLOSED LOW AT 500 MB WHICH
WAS CENTERED OVER EASTERN MONTANA. 12 HOUR HEIGHT FALLS OF UP TO
AROUND 100 METERS WERE ESTIMATED AT 12Z OVER THE SOUTH DAKOTA/
MONTANA BORDER REGION. THERMAL RIDGE AT 700 MB STRETCHED FROM
TEXAS UP INTO MINNESOTA...AND A NARROW MOIST BAND EXTENDED FROM
NEW MEXICO UP INTO MANITOBA AND SOUTHWEST ONTARIO. FROM THE KOAX
12Z SOUNDING...WE HAD A DEWPOINT OF 6 DEGREES C AT 700 MB...THE
K INDEX WAS 37 AND PRECIPITABLE WATER WAS 1.37 INCHES.
WEAK COLD FRONT WAS BISECTING THE AREA EARLY THIS AFTERNOON AND
WILL PROBABLY CONTINUE TO PUSH SOUTHEAST BEFORE BECOMING NEARLY
STATIONARY LATER TONIGHT. THERE DOES APPEAR TO BE A SMALL CHANCE
FOR SHOWERS AND THUNDERSTORMS MAINLY ACROSS ABOUT THE SOUTHEAST
HALF OF THE FORECAST AREA TONIGHT. EXPECT COVERAGE TO BE SPOTTY
AND AMOUNTS TO GENERALLY BE LIGHT. LOOK FOR LOWS RANGING FROM
UPPER 50S IN OUR FAR NORTHWEST ZONES TO NEAR 70 AT THE MISSOURI
BORDER.
THERE SHOULD CONTINUE TO BE A FAIRLY LARGE RANGE OF BOTH HIGH AND
LOW TEMPERATURES FROM NORTH TO SOUTH THE NEXT FEW DAYS. MONDAY... WE
EXPECT AN INCREASE IN PCPN COVERAGE...ESPECIALLY ACROSS THE NORTH
IN THE AFTERNOON. LOW PRESSURE AT THE SURFACE SHOULD STRENGTHEN
OVER SOUTHEAST COLORADO...ATTEMPTING TO CAUSE THE STALLED FRONT TO
DRIFT NORTH. LIFT OVER THE BOUNDARY SHOULD BE ENHANCED AS THE LOW
LEVEL JET INCREASES MONDAY NIGHT. LOCAL POINT FORECAST SOUNDINGS
FROM THE 12Z NAM SHOW PRECIPITABLE WATER VALUES REACHING AROUND
1.80 INCHES BY LATE AFTERNOON MONDAY AND THEN AROUND 2.00 INCHES
OR MORE IN THE EVENING. K INDEX VALUES REACH 40 OR HIGHER. STORMS
SHOULD BE SLOW MOVING AND MAY TEND TO BACKBUILD A BIT. AXIS OF
HEAVIEST RAIN MONDAY NIGHT LOOKS TO BE ABOUT 30 MILES EITHER SIDE
OF A LINE FROM ALBION TO ONAWA. FOR THE MOST PART...THE GROUND
SHOULD BE ABLE TO HANDLE THIS RAIN UNLESS WE GET WIDESPREAD
AMOUNTS OVER 3 INCHES IN A SHORT TIME.
KEPT HIGH POPS GOING TUESDAY NORTHERN ZONES AND TAPERED THEM OFF TO
THE SOUTH. WITH CLOUDS AND THREAT OF PCPN NORTH...THIS SHOULD HOLD
HIGHS DOWN INTO THE 70S THERE...BUT RANGE TO LOWER 90S AT THE KANSAS
BORDER. EXACT FRONTAL LOCATION AND CLOUD COVER WILL BE KEY FACTORS
FOR HIGHS TUESDAY AND WEDNESDAY.
PARAMETERS TUESDAY NIGHT ARE THE ABOUT THE SAME OR EVEN HIGHER...
IN REGARDS TO THE HEAVY RAIN THREAT. SO IT SHOULD BE A SIMILAR
NIGHT...WITH THE PRECIPITATION AXIS SHIFTING A LITTLE FARTHER
SOUTH...GENERALLY FROM COLUMBUS TO HARLAN BY LATE TUESDAY NIGHT.
COOLER AIR SHOULD PUSH SOUTHWARD WEDNESDAY WITH HIGHS STILL IN THE
70S NORTH BUT ONLY 80S SOUTHERN ZONES. KEPT RAIN CHANCES FAIRLY
HIGH...FROM 50 TO 60 PERCENT.
.LONG TERM...(WEDNESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 300 PM CDT SUN AUG 24 2014
THE 12Z GFS HAS COME INTO BETTER AGREEMENT WITH THE ECMWF...CANADIAN
AND OTHER MODEL GUIDANCE. THE OPERATIONAL 12Z GFS IS STILL A
LITTLE FASTER AT 00Z THURSDAY BUT THEN GENERALLY FALLS IN LINE
AFTER THAT.
HEAVY RAIN COULD OCCUR AGAIN WEDNESDAY NIGHT...BUT THE AXIS MAY
SHIFT JUST A BIT FARTHER SOUTH COMPARED TO TUESDAY NIGHT...INTO
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. WILL KEEP AN EYE ON THIS
BECAUSE IF SOME AREAS GET MULTIPLE NIGHTS OF HEAVY RAIN...WE MAY
NEED A FLASH FLOOD WATCH AT SOME POINT EITHER TUESDAY NIGHT OR
WEDNESDAY NIGHT.
PCPN CHANCES WILL SLOWLY DECREASE FROM THURSDAY INTO SATURDAY...BUT
HELD ONTO POPS A BIT LONGER THAN PREVIOUS FORECASTS. TEMPERATURES
WILL SLOWLY MODERATE FROM BELOW NORMAL THURSDAY TO AROUND NORMAL BY
SUNDAY.
&&
.AVIATION...(06Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 1128 PM CDT SUN AUG 24 2014
ISOLATED TSTMS HAVE DEVELOPED SINCE 03Z SW TO NW OF KLNK NORTHWEST
OF A NEARLY STALLED FRONT IN SE NEBR. THESE STORMS WERE IN AN
APPARENT BAND OF ACCAS WHICH EXTENDED NEWD INTO A SMALL
THUNDERSTORM CLUSTER OVER NW IA. TSTM COVERAGE COULD INCREASE
ACROSS THIS AREA TONIGHT AND POSSIBLY IMPACT KLNK/KOMA.
HOWEVER...CHANCES STILL APPEARED RELATIVELY SMALL THOUGH AT A
PARTICULAR TAF SITE AND DECISION TO INCLUDE IN TAF FORECAST WILL
BE MADE LAST MINUTE. WITH SFC DWPTS POOLING ALONG MO RIVER...FOG
COULD BRIEFLY DEVELOP...ESPECIALLY AT KOMA...IF MID/HIGHER CLOUDS
MANAGE TO CLEAR OUT BEFORE DAYBREAK. A BRIEF MVFR GROUP IN FOG WAS
INCLUDED AT KOMA LATE TONIGHT TO ACCOUNT FOR THAT POSSIBILITY.
EVEN THOUGH ISOLATED SHOWERS AND TSTMS ARE POSSIBLE MONDAY
AFTN...MAINLY IN NERN NEBR...COVERAGE PROBABLY WON/T REALLY
INCREASE OVER ERN NEBR UNTIL THE EVENING HOURS AS WARM ADVECTION
INCREASES NORTH OF THE STALLED FRONT EXPECTED TO BE NEAR THE KS
BORDER. THUS A PROB30 GROUP WAS CARRIED AT ALL SITES MONDAY
EVENING.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
SHORT TERM...MILLER
LONG TERM...MILLER
AVIATION...CHERMOK
Hazardous weather outlook, Aug 24, 3:49 PM CST, 7 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
449 PM CDT SUN AUG 24 2014
IAZ043-055-NEZ011-012-015>018-030>034-042>045-050>053-065-066-078-
251200-
MONONA-HARRISON-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-
MADISON-STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-SALINE-
449 PM CDT SUN AUG 24 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST
NEBRASKA.
.DAY ONE...TONIGHT AND MONDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
A WEAK COLD FRONT STRETCHED FROM WEST CENTRAL IOWA INTO SOUTHEAST
NEBRASKA LATE THIS AFTERNOON. ISOLATED THUNDERSTORMS MAY DEVELOP
OVER SOUTHEAST NEBRASKA AND SOUTHWEST IOWA ALONG AND AHEAD OF THE
COLD FRONT THIS EVENING AS IT DRIFTS TO THE SOUTHEAST. ISOLATED
THUNDERSTORMS ARE POSSIBLE AGAIN ON MONDAY...MAINLY IN SOUTHEAST
NEBRASKA AND SOUTHWEST IOWA...AS THE FRONT STALLS ALONG THE
SOUTHEAST NEBRASKA BORDER INTO SOUTHWEST IOWA.
.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY
THUNDERSTORM CHANCES WILL REMAIN IN THE FORECAST THROUGH THURSDAY
AS THE STALLED FRONTAL BOUNDARY REMAINS ACROSS THE REGION. THE
FRONT WILL BE THE FOCUS FOR SEVERAL ROUNDS OF STORMS...ESPECIALLY
ALONG AND NORTH OF INTERSTATE 80. IN THIS AREA...LOCALLY HEAVY
RAIN AND STRONGER STORMS ARE POSSIBLE MONDAY NIGHT THROUGH
WEDNESDAY NIGHT. RAINFALL AMOUNTS OF 2 TO 4 INCHES COULD OCCUR
DURING THIS TIME WITH LOWER AMOUNTS NEAR THE KANSAS AND NEBRASKA
BORDER REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR MONDAY.
IAZ056-069-079-080-090-091-NEZ067-068-088>093-251200-
SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-PAGE-CASS-OTOE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
449 PM CDT SUN AUG 24 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA
AND SOUTHEAST NEBRASKA.
.DAY ONE...TONIGHT AND MONDAY
A WEAK COLD FRONT STRETCHED FROM WEST CENTRAL IOWA INTO SOUTHEAST
NEBRASKA LATE THIS AFTERNOON. ISOLATED THUNDERSTORMS MAY DEVELOP
OVER SOUTHEAST NEBRASKA AND SOUTHWEST IOWA ALONG AND AHEAD OF THE
COLD FRONT LATE THIS AFTERNOON AND THIS EVENING AS IT DRIFTS TO
THE SOUTHEAST. ANY STORM THAT DEVELOPS MAY HAVE GUSTY WINDS AND
SMALL HAIL...BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.
ISOLATED THUNDERSTORMS ARE POSSIBLE AGAIN ON MONDAY...MAINLY IN
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA...AS THE FRONT STALLS ALONG
THE SOUTHEAST NEBRASKA BORDER AND SOUTHWEST IOWA.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORM CHANCES WILL REMAIN IN THE FORECAST THROUGH THURSDAY
AS THE STALLED FRONTAL BOUNDARY REMAINS ACROSS THE REGION. THE
FRONT WILL BE THE FOCUS FOR SEVERAL ROUNDS OF STORMS...ESPECIALLY
ALONG AND NORTH OF INTERSTATE 80. IN THIS AREA...LOCALLY HEAVY
RAIN AND STRONGER STORMS ARE POSSIBLE MONDAY NIGHT THROUGH
WEDNESDAY NIGHT. RAINFALL AMOUNTS OF 2 TO 4 INCHES COULD OCCUR
DURING THIS TIME WITH LOWER AMOUNTS NEAR THE KANSAS AND NEBRASKA
BORDER REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT OR MONDAY.
FOBERT
In the hours before
Special weather statement, Aug 24, 5:59 PM CST, 5 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
659 PM CDT SUN AUG 24 2014
NEZ091-093-250045-
RICHARDSON NE-NEMAHA NE-
659 PM CDT SUN AUG 24 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RICHARDSON AND
SOUTHEASTERN NEMAHA COUNTIES UNTIL 745 PM CDT...
AT 658 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER HUMBOLDT...OR 17 MILES NORTHWEST OF SABETHA...MOVING NORTHEAST
AT 30 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
AUBURN...HUMBOLDT...STELLA...NEMAHA...DAWSON AND 7 MILES SOUTH OF
AUBURN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4014 9601 4042 9592 4034 9565 4006 9587
TIME...MOT...LOC 2358Z 208DEG 20KT 4013 9594
FOBERT
Special weather statement, Aug 24, 11:09 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1209 AM CDT MON AUG 25 2014
NEZ066-078-088-089-250545-
GAGE NE-JEFFERSON NE-LANCASTER NE-SALINE NE-
1209 AM CDT MON AUG 25 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SALINE...
JEFFERSON...NORTHWESTERN GAGE AND SOUTH CENTRAL LANCASTER COUNTIES
UNTIL 1245 AM CDT...
AT 1208 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS EXTENDING FROM NEAR PLYMOUTH TO 6 MILES SOUTHEAST OF
GILEAD...AND MOVING EAST AT 15 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
BEATRICE...FAIRBURY...WILBER...DE WITT...CORTLAND...PLYMOUTH...
DILLER...CLATONIA...HALLAM...PICKRELL...ENDICOTT...JANSEN...
SWANTON...REYNOLDS...STEELE CITY...HARBINE...CRYSTAL SPRINGS
CAMPGROUND...CAMP JEFFERSON...CUB CREEK RECREATIONAL AREA AND ROCK
CREEK STATION STATE HISTORICAL PARK.
LAT...LON 4013 9737 4037 9714 4057 9682 4051 9655
4004 9700 4001 9737
TIME...MOT...LOC 0508Z 253DEG 14KT 4032 9705 4010 9731
CHERMOKThunderstorm Wind, Jefferson
- When
- August 24, 11:15 PM CST
- Where
- Jefferson County, 4.44 mi NNE of Jansen
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.240, -97.050
The emergency manger reported that a 2 year old 60 by 90 foot barn was destroyed at a rural residence.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Iowa, August 24 to 25, 2014$110,000 · 1.75 in hail · 10 events
- Flash Flood in Montana, August 24, 2014$150,000 · 1 event
- Damaging Winds in Florida, August 24, 2014$15,000 · 53 kt wind · 4 events
- Hail and Damaging Winds in Kansas, August 24 to 25, 20141 in hail · 8 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, August 24, 20146 events
- Damaging Winds in Alabama, August 24, 2014$5,000 · 50 kt wind · 4 events
- Tornadoes and Hail in Minnesota, August 24, 2014$3,000 · EF0 · 4 events
- Hail and Damaging Wind in Minnesota, August 24, 20141.75 in hail · 3 events
- Damaging Winds in Minnesota, August 24, 2014$2,000 · 56 kt wind · 2 events
- Damaging Wind and Heavy Rain in Texas, August 24, 201450 kt wind · 2 events
- Damaging Wind in Minnesota, August 24, 2014$2,000 · 50 kt wind · 1 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, August 24, 20141 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 530226.